Tuesday, January 10th, 2012
Last week’s horrible story about Ammaria Johnson, the 7-year-old Virginia girl who died at school of an anaphylactic reaction, raises lots of questions. The school reportedly says that Ammaria’s mother didn’t provide the school with an EpiPen (containing epinephrine, which has the potential to stop an allergic reaction). The mother reportedly says she tried to provide one, but was told to keep it at home. It’s confusing all around. We addressed the very serious issue of food allergies in this story in our December issue. Now, the question we parents should be asking ourselves is:
Would I know how to help a child who’s having an allergic reaction?
Say you’re hosting a playdate or a birthday party and you’re with a child who has a food allergy. Would you recognize the signs if he were having a reaction, and would you know how to use an EpiPen if you needed to?
I spoke with Roger Friedman, M.D., a clinical professor of pediatrics and allergy at Nationwide Children’s Hospital and The Ohio State University in Columbus. Dr. Friedman was careful to point out that reactions are “highly variable”—there’s no completely predictable path.
The first sign is often itchy skin. The itchiness may be limited to where the child comes in contact with the food (at least at first). If it’s a bad reaction, he may feel itchy all over. He may break out in hives. “Many times this is a mild symptom, and many times that’s the only symptom,” says Dr. Friedman. At the first sign of itchiness, give an antihistamine like Claritin or Benadryl. “The majority of reactions are managed very safely that way,” he says. But since this won’t prevent a reaction from progressing, you’ll need to watch the child very carefully and have his EpiPen ready. (No EpiPen? Call the child’s parent immediately—or 911.)
If the reaction continues, the child will probably have gastrointestinal issues like an upset stomach, diarrhea, even vomiting. These can come on in a matter of minutes.
Be on high alert for any breathing problems: coughing, difficulty swallowing, wheezing. Any sign that the airways are affected is serious and should be treated immediately. In that case, administer the EpiPen and call 911. (And in that order—give the treatment, then call the paramedics.) If you’re unsure whether the child really needs it, use it anyway. Straight from Dr. Friedman: “The chances of you causing a problem by giving epinephrine is almost zero.”
Nationwide Children’s Hospital has an excellent video that shows exactly how to use an EpiPen. (It even shows a child using one on herself.) Do yourself a favor and watch it here. The most important thing to know: Hold the pen in the middle, as if you’re about to stab someone. Don’t put your thumb on either end, or else you could end up injecting yourself.
Have you used an EpiPen before? Have you seen a child have an allergic reaction? Does your child have a food allergy? What else do you want parents to know? Tell us about your experiences.
Image: Lined primary school paper with “No Peanuts Allowed” written in red via Shutterstock.Add a Comment
Tags: allergic reaction, anaphylactic reaction, anaphylaxis, epinephrine, EpiPen, food allergy, Nationwide Children's Hospital, Ohio State University | Categories: GoodyBlog, Health & Safety, News, Your Child